Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 338, NWS Atlanta, GA

November 7, 20189 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 7, 2018, 5:56 PM EST for 9 counties in Georgia. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2018, 5:56 PM EST (22:56 UTC)
Expired
Nov 7, 2018, 6:45 PM EST
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Johnson County, GA, Jones County, GA, Laurens County, GA, Twiggs County, GA, Washington County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 10 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 6:00 PM ESTTSTM WND DMGMarion, GATHREE TREES WERE REPORTED DOWN. ONE TREE WAS REPORTED DOWN ON BULLARD ROAD AND TWO WERE REPORTED DOWN ON MARION-RIPLEY ROAD.
Nov 7, 6:06 PM ESTTSTM WND DMG2 E Myricks Mill, GAONE TREE WAS REPORTED DOWN ALONG FOUNTAIN ROAD.
Nov 7, 6:15 PM ESTTSTM WND DMG2 Sse Ivey, GAA TREE WAS REPORTED DOWN ON GORDON MCINTYRE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS52 KFFC 072256
SVRFFC
GAC009-021-023-167-169-175-289-303-319-072345-
/O.NEW.KFFC.SV.W.0338.181107T2256Z-181107T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
556 PM EST WED NOV 7 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Laurens County in central Georgia...
  Wilkinson County in central Georgia...
  Southern Baldwin County in central Georgia...
  East central Bibb County in central Georgia...
  Twiggs County in central Georgia...
  North central Bleckley County in central Georgia...
  Southwestern Washington County in east central Georgia...
  Southeastern Jones County in central Georgia...
  West central Johnson County in east central Georgia...

* Until 645 PM EST.

* At 556 PM EST, severe thunderstorms were located along a line
  extending from Clinton to Dry Branch to Bullard, moving east at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dublin, Gray, Jeffersonville, Irwinton, Gordon, Ivey, McIntyre,
  Dudley, Toomsboro, Oconee, Danville, Montrose, Allentown, Marion,
  Postell, Mountain Springs, Griswoldville, Nicklesville, District
  Path and James.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3260 8354 3281 8355 3301 8359 3302 8303
      3273 8290 3249 8296
TIME...MOT...LOC 2256Z 279DEG 36KT 3298 8355 3281 8348 3262 8351 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
268 
WWUS52 KFFC 072258
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
558 PM EST WED NOV 7 2018

GAC021-072308-
/O.CAN.KFFC.SV.W.0338.000000T0000Z-181107T2345Z/
Bibb GA-
558 PM EST WED NOV 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIBB COUNTY IS
CANCELLED...

The storm which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3260 8352 3282 8349 3300 8354 3302 8303
      3273 8290 3249 8296
TIME...MOT...LOC 2258Z 279DEG 36KT 3298 8353 3281 8346 3262 8349 

$$

GAC009-023-167-169-175-289-303-319-072345-
/O.CON.KFFC.SV.W.0338.000000T0000Z-181107T2345Z/
Laurens GA-Wilkinson GA-Baldwin GA-Twiggs GA-Bleckley GA-
Washington GA-Jones GA-Johnson GA-
558 PM EST WED NOV 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EST
FOR NORTHWESTERN LAURENS...WILKINSON...SOUTHERN BALDWIN...TWIGGS...
NORTH CENTRAL BLECKLEY...SOUTHWESTERN WASHINGTON...SOUTHEASTERN JONES
AND WEST CENTRAL JOHNSON COUNTIES...

At 558 PM EST, severe thunderstorms were located along a line
extending from near Gray to near Dry Branch to Bullard, moving east
at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dublin, Gray, Jeffersonville, Irwinton, Gordon, Ivey, McIntyre,
Dudley, Toomsboro, Oconee, Danville, Montrose, Allentown, Marion,
Mountain Springs, Griswoldville, Nicklesville, District Path, James
and Coopers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3260 8352 3282 8349 3300 8354 3302 8303
      3273 8290 3249 8296
TIME...MOT...LOC 2258Z 279DEG 36KT 3298 8353 3281 8346 3262 8349 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 2:46 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 7, 2:46 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EST Wed Nov 7 2018

.SHORT TERM /Tonight through Thursday Night/...

"Weak" wave pushing through the broad west/southwest upper flow
proving to be a bit stouter than expected today. Managed to tap
enough instability for a few strong thunderstorms as it moved out of
the lower/mid Mississippi Valley today, however a general weakening
trend has been evident this afternoon as the system moves east into
the region where instability is a bit more limited. Still, we will
see isolated thunder along the I-20 corridor into the early evening
with scattered, more vigorous convection across our central Georgia
zones. Still think chances for severe thunderstorms remain marginal
at best, and confined to the far south. Persistent southwesterly
upper flow over top of the cool easterly low-level flow keeps the
region cloudy, cool and damp through the remainder of the short-term
forecast period.

20

.LONG TERM /Friday through Wednesday/...

Likely to categorical pops still look okay for Friday with the
short wave approaching from the west and the wedge holding.
Instability remains marginal for much of the area but will
continue with a mention of thunder across the area south of
Columbus to Macon. Pops diminishing overnight Friday and
both GFS and ECMWF agree on a dry weekend. However moisture will
be moving back rapidly on Sunday night as the next short wave
develops in the western Gulf. We can expect a wet period through
Tuesday night...with the ECMWF a bit slower on drying us out.
However Wednesday looks dry on both models. In general there have
been no big changes made to the forecast. The previous discussion
is included below.

41

&&

PREV DISCUSSION... /Issued 356 AM EST Wed Nov 7 2018/

.LONG TERM /Thursday Night through Tuesday/... The state will
remain in the midst of a damp weather pattern at the onset of the
long-term forecast period. From Thursday night into early Friday,
a wedge will remain in place at the surface prior to the arrival
of a strong cold front during the later Friday with persistent
shower chances amidst moist southwest flow aloft. By Friday
afternoon, the incoming cold front will scour out the wedge and
bring widespread rainfall. The threat for thunderstorms appears
very low for most locations given low instability courtesy the
lingering wedge with the chance for any thunder relegated to
central Georgia where slight instability may edge northward. The
front will clear the area from northwest to southeast through
Friday night bringing much colder air by Saturday morning with
sub-freezing temperatures possible across portions of far north
Georgia.

Cool and dry weather will persist through the majority of the
weekend as the center of the surface high transitions from the Ohio
Valley into the mid-Atlantic. Sunday morning, more widespread
freezing temperatures appear likely across portions of north Georgia
under clear skies and relatively light winds.

The dry weather will be short-lived with moisture quickly surging
back northward Sunday night as southwest flow aloft returns and a
surface low develops over the Gulf of Mexico. There are model
discrepancies on the placement of the developing surface low as it
moves northeastward with the GFS favoring a more southeasterly track
and the ECMWF a track northwest of the area. Either way, rain
chances will increase markedly into the day Monday. The GFS solution
would provide a slight potential for a brief rain/snow mix in the
higher elevations early Tuesday, but at this point temperatures
appear border line and confidence is low with no significant
impact expected. While the GFS clears the front east of the area
Tuesday night with much colder air surging into the state by
Wednesday morning, the ECMWF is delayed until Wednesday. This
would set the stage for freezing low temperatures across most of
the area midweek, and highs would likely remain in the 40s for
much of north Georgia.

RW

AVIATION...
18Z Update...

Area of showers and thunderstorms moving west across Alabama should
continue to weaken some as it moves into the forecast area. However,
late this afternoon into this evening, isolated thunderstorms are
possible across the northern TAF sites with scattered thunder
possible at the southern sites. Chances appear to be a bit low for
inclusion in the northern TAFs at this time. MVFR cigs have been
spotty so far today, but will become more consistent and
widespread as we move into the late afternoon and into the
evening. IFR conditions are expected to develop by 06Z across the
south and between 08Z-10Z across the north, continuing through at
least 14-16Z tomorrow. East winds 6kts or less outside of
convection.

//ATL Confidence...18Z Update...

Medium all elements, except high for winds.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          54  63  50  56 /  60  50  50  60
Atlanta         56  64  54  60 /  60  50  50  70
Blairsville     48  59  47  54 /  40  50  60  80
Cartersville    52  64  52  59 /  50  60  60  80
Columbus        62  70  59  70 /  70  60  40  60
Gainesville     53  62  50  56 /  50  50  60  70
Macon           60  67  57  69 /  80  60  40  60
Rome            51  64  52  59 /  40  60  70  90
Peachtree City  56  65  55  61 /  60  50  40  70
Vidalia         66  72  60  74 /  70  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Nov 7, 12:15 PM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1215 PM EST Wed Nov 7 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1215 PM EST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

A few thunderstorms are possible this afternoon and evening in
central Georgia. Damaging winds will be the main threat. Also brief
heavy rainfall and lightning can be expected in any thunderstorm
that develops.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

A few thunderstorms are possible in central Georgia Thursday
afternoon.

Freezing temperatures may affect portions of north Georgia by
Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Nov 7, 5:29 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EST WED NOV 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     THOMASTON               32.89N  84.33W
11/07/2018                   UPSON              GA   911 CALL CENTER

            TREE DOWN ON E MAIN ST NEAR DOWNTOWN

&&

EVENT NUMBER FFC1800918

SNELSON
Local storm report, Nov 7, 5:30 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST WED NOV 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     2 WSW F.D. ROOSEVELT ST 32.83N  84.84W
11/07/2018                   HARRIS             GA   911 CALL CENTER

            THREE TREES REPORTED DOWN ALONG US HWY 27

&&

EVENT NUMBER FFC1800919

THIEM
Local storm report, Nov 7, 5:33 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EST WED NOV 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     F.D. ROOSEVELT STATE PA 32.84N  84.82W
11/07/2018                   HARRIS             GA   911 CALL CENTER

            TREE DOWN ON HWY 190 BY F.D. ROOSEVELT STATE PARK

&&

EVENT NUMBER FFC1800920

THIEM
Local storm report, Nov 7, 5:35 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EST WED NOV 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     2 SE F.D. ROOSEVELT STA 32.82N  84.78W
11/07/2018                   HARRIS             GA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF BETHLEHEM CHURCH RD
            AND KINGS GAP RD

&&

EVENT NUMBER FFC1800921

THIEM
Local storm report, Nov 7, 5:36 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EST WED NOV 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     3 E PINE MOUNTAIN VALLE 32.80N  84.77W
11/07/2018                   HARRIS             GA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF BETHLEHEM CHURCH RD
            AND H ST

&&

EVENT NUMBER FFC1800922

THIEM
Special weather statement, Nov 7, 5:40 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
540 PM EST WED NOV 7 2018

GAZ083-093>096-105-107-072315-
Macon GA-Peach GA-Dooly GA-Houston GA-Bleckley GA-Twiggs GA-
Pulaski GA-
540 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON...EASTERN
PEACH...NORTHWESTERN DOOLY...HOUSTON...WESTERN BLECKLEY...
SOUTHWESTERN TWIGGS AND NORTHWESTERN PULASKI COUNTIES UNTIL 615 PM
EST...

At 540 PM EST...a line of strong thunderstorms was along a line
extending from near Byron to near Saint Louis to Bartlett...and
moving southeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Oglethorpe, Warner Robins, Centerville, Byron, Unadilla,
Montezuma, Byromville, Dooling, Robins Air Force Base, Hayneville,
Tarversville, Whitewater State Park, Meadowdale, Houston Lake, Elko,
Grove Park, Moss Oak, Miami Valley and Kathleen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8340 3235 8351 3217 8384 3230 8414
      3250 8385 3269 8374
TIME...MOT...LOC 2240Z 298DEG 34KT 3264 8372 3248 8382 3232 8410

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 3:45 PM ESTSpecial Weather StatementFFCHarris, Muscogee45 min
Nov 7, 4:15 PM ESTSpecial Weather StatementFFCTalbot30 min
Nov 7, 4:18 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Crawford, Harris, Marion, Meriwether, Monroe and 5 more42 min
Nov 7, 4:30 PM ESTSpecial Weather StatementFFCChattahoochee30 min
Nov 7, 4:53 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford, Lamar, Macon, Monroe, Peach and 2 more52 min
Nov 7, 5:24 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Monroe, Peach and 1 more51 min
Nov 7, 5:40 PM ESTSpecial Weather StatementFFCHouston35 min
Nov 7, 5:40 PM ESTTornado WarningFFCBibb, Twiggs35 min
Nov 7, 6:03 PM ESTSpecial Weather StatementFFCEmanuel27 min
Nov 7, 6:10 PM ESTTornado Warning Tornado observedFFCBaldwin, Wilkinson9 min
Nov 7, 6:12 PM ESTSpecial Weather StatementFFCBleckley, Dooly, Pulaski33 min
Nov 7, 6:29 PM ESTSpecial Weather StatementFFCEmanuel16 min
Nov 7, 6:34 PM ESTSevere Thunderstorm WarningFFCJohnson, Laurens, Washington26 min
Nov 7, 6:42 PM ESTSpecial Weather StatementFFCPulaski33 min
Nov 7, 6:58 PM ESTSpecial Weather StatementFFCJefferson, Johnson32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.